by Neil Bauman, Ph.D.
A man wrote:
I stumbled onto your web site while researching a very bizarre phenomenon that is affecting me right now. I am 56 years old with normal hearing except for perhaps a little age related high frequency loss (more so in my left ear.)
Recently my ophthalmologist wrote me a prescription for Lotemax; an eye drop that contains a steroid. I began using the drops that night and by the next day noticed pressure in my ears and very strange sensation of “distorted” sound; not from a person speaking directly at me but from reproduced sources, such as radio, TV, music, paging systems, and from overheard human voices, i.e. voices coming from another room or different part of the office at work.
The sound “wobbles” but not quite like the old “talking through a pipe” scenario in the old days of land line phones. It’s more like the pitch of the sound or music itself changes and moves. I looked on-line for side effects related to the drugs and nothing matched up. The pharmacy had no ideas either.
Typically, little is mentioned about ototoxicity, especially with the more “obscure” drugs such as Lotemax.
My drug reference books don’t list any ototoxic side effects for Lotemax either, but that doesn’t mean this drug isn’t ototoxic. For example, a bit of research turned up one lady that experienced an ear “disorder” whatever she meant by that after taking Lotemax. I also found tinnitus listed as a side effect of taking Lotemax. Therefore, even though it isn’t reported in the medical literature, it seems whatever is in Lotemax can affect the ears of some people.
The active ingredient in Lotemax is Loteprednol, and I can’t find any “official” source of ototoxic side effects for it. However, one of the “inactive” ingredients, Benzalkonium, can be ototoxic.
Thus, based on the above, it could well be that Lotemax is indeed “messing up” your ears as you describe it. Hopefully, your ears will return to normal when you stop taking the drug. However, there is not enough information available to know whether the side effects may be temporary or permanent.